December 12, 2017  Last Update: November 27, 2017, 8:52 pm

Painkillers Cause Headaches?

Doctors are debating “medication overuse headache” – a headache you get FROM painkillers. It’s called MOH. It seems some people with pain dose themselves with over the counter pain killers, which can cause headaches when over done. Yes, the pain killers are the cause of the pain!

As always, we have to be careful about news reporting on medical conditions, especially when new diagnostic terms or new names for maladies are being promoted. When pharmaceutical companies back medical education campaigns, it is often part of marketing for a new drug meant to be used as a treatment for the new malady. It might be wise to remain a bit skeptical.

Women are 5 times more likely to suffer headaches from over use of over the counter pain medications, according to one report. More than 15 times per month was considered “over use”, and common over the counter pain medications like Advil and Tylenol were included in the analysis.

"British health experts said patients who take over-the-counter pain medications, including aspirin and Ibuprofen, up to 15 days a month could be causing their headaches... one in 50 people get headaches from taking too much medication"
- "Painkillers could be causing your headache" wfsb.com News

MOH is cited by the Cleveland Clinic Center for Headache and Pain as “the most common form of secondary chronic daily headache seen in headache practice”. According to doctors writing in The Cleveland Clinic Journal of Medicine, medication overuse headache “probably accounts for about half of cases of chronic daily headache”. The Cleveland Clinic report cites MOH with Ergotamine, triptans, opioids, combination analgesic medications, simple analgesics, and combinations of ergotamine, triptans, analgesics, or opioids.

The American Headache Society warns that treatment for overuse of headache medication and the resulting MOH conditions may require detox, and that during detox, the patient may experience even worse headaches.  They list withdrawal symptoms for medication over use as “severely exacerbated headaches accompanied by nausea, vomiting, agitation, restlessness, sleep disorder, and (rarely) seizure”.

Medications, even over the counter medications, are not always harmless helpers. With MOH, we add one more facet to the painkiller debates, and one more case where medical detox may be necessary.

Please share this story:

Overuse of headache medicine is cause of 50% of chronic daily headaches treated
Facebook

Resources:

 

 

Speak Your Mind

*

You are reading the category "Drugs - About drugs - Legal prescription drugs, illegal designer molecules classified as drugs, and other misused chemical substances." which is a PERMANENT category.